Loss aversion and ruinous optimal wagers in cumulative prospect theory

Peel, David Alan and Law, David (2017) Loss aversion and ruinous optimal wagers in cumulative prospect theory. Economics Bulletin, 37 (1). pp. 352-360. ISSN 1545-2921

[img]
Preview
PDF (LOSS_AVERSION_AND_RUINOUS_OPTIMAL_WAGERS_IN_CUMULATIVE_PROSPECT_THEORY (1))
LOSS_AVERSION_AND_RUINOUS_OPTIMAL_WAGERS_IN_CUMULATIVE_PROSPECT_THEORY_1_.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (129kB)

Abstract

We demonstrate that extant parametric specifications of Cumulative Prospect Theory exhibit counterfactual implications for optimal wagers at actuarially unfair odds. In particular they imply individuals may maximizes their utility, called value function in Cumulative Prospect Theory, by wagering all or large proportions of their wealth on actuarially unfair gambles. In order to eliminate this property it is necessary that loss aversion is unbounded and increases as stake size increases. We present new parametric specifications of the value function over losses that exhibit this feature and therefore eliminate the ruinous wagering property.

Item Type:
Journal Article
Journal or Publication Title:
Economics Bulletin
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2000
Subjects:
ID Code:
84716
Deposited By:
Deposited On:
16 Feb 2017 16:56
Refereed?:
Yes
Published?:
Published
Last Modified:
25 Oct 2020 04:39